Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Headaches, leg and head heaviness, abdominal bloating. On saline drips. CT, bone density scan done. Radiation poisoning or reaction to saline?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3388 Questions
Hi, I went to the er on Friday night for headaches and dizziness. They gave me normal saline iv drip and I got a ct scan done. Right after the ct scan I got a weird feeling my head and my legs felt heavy and my abdomen felt bloated and my hands were swollen. When I left it was hard for me to walk as my legs felt so heavy and limp. Now just to tell you I had a bone density scan on Monday of last week, then on Wednesday I got a SPECT/CT Scan done with sestamibi and then on Friday I got a CT scan at the ER. Could this be radiation poisoning or could this be from the Saline drip. It was like for about a half an hour afterwards my head felt like it was going to explode and I was just completely out of it. If this could be a reaction to the saline how long does the saline stay in system?
Posted Sun, 29 Apr 2012 in Medicines and Side Effects
Answered by Dr. Raju A.T 27 hours later

Thanks for your query.

I am medical doctor, an associate in Department of Emergency medicine, working with an experienced emergency medicine specialist. I answer on his behalf.

The symptoms you had after scan could be due to physical effects of the radiation but not actual radiation poisoning.The person experience headache , dizziness , blurring of vision , nausea etc. Such symptoms start during or immediately after the procedure and last not more than few hours, a brief rest or good hydration would fasten the recovery.There would be no long term or residual effects of the same .Once occured such exposures can repeat in subsequent exposures or may not happen at all depending on the duration of the exposure and gap between the episodes.

Saline causing such problems is very rare unless the temperature of the saline is not adjusted to the body temperature during infusion and such symptoms do not last more than few minutes

Hope I have answered your query. Please accept my answer in case you do not have further queries.
Above answer was peer-reviewed by
Follow-up: Headaches, leg and head heaviness, abdominal bloating. On saline drips. CT, bone density scan done. Radiation poisoning or reaction to saline? 4 hours later
Thank you for the reply. I just have a few more questions though. I still haven't felt the same since that night after the CT scan. So you can get physical effects from it and still not have radiation poisoning or could I possibly have radiation poisoning now since my symptoms haven't gone away? It is causing alot of mental issues also that I never had before. So all that radiation that week cannot cause radiation poisoning, sorry I am all over the place. If it is radiation poisoning can that be permanent or what do I do about the radiation poisoning? Thank you.
Answered by Dr. Raju A.T 35 hours later

Thanks for writing back.

Radiation poisoning occurs when one is exposed to radiation continuously or most of the time for more than 2 or 3 months. Radiation poisoning occurs at the cellular level and to produce actual poisoning illness it does need generalized and exposure for more than 1 month. In your case of intermittent exposure, I do no suspect it to be actual radiation poisoning.

Yes, physical effects of radiation can occur even when exposed for few minutes which could be just like an hypersensitivity reaction which is not common in all. More ever the radiation dose used for procedures like CT scan is small.

I suggest you to get examined once by a physician, as the symptoms due to effect of radiation will wean off in one or two days are still persisting in you. Examination findings can give some insights.

Hope I answered your query. Please accept my answer in case you do not have further queries.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor